A close friend of mine has had three episodes of acute onset of dizziness with numbness of his tongue and lower lip with unsteady gait in the last 5 days. They last for a few minutes and then go away. He also has had headaches for the last couple of weeks; throbbing, on the top of his head. He is 52, overweight by approx 60 lbs, had rheumatic fever as a child x 2 and was hospitalized for weeks both times, has asthma, sleep apnea and was successfully treated with Ribavirin for Hep C and has negative HCV-RNA titers for two or three years. He is also in a very high stress job. Six weeks ago he had colonoscopy, lab work and MRI of Abd by his gastroenterologist to evaluate his liver status and was told everything was "stable." He mentioned the symptoms to his primary doctor, who then sent him to the ER. At that time he wasn't having any dizziness, but the doctor was concerned and wanted him further evaluated. They did lab work (not sure what kind), Cat Scan of the brain without contrast, EKG , an ammonia level and cardiac enzymes. They also gave him Antivert, even though he wasn't dizzy at the time. His blood pressure was checked on a few occasions and once it was normal 126/74 and another time it was borderline high 144/90. They told him that his ammonia level was high and they were going to admit him to see a GI specialist. It was 38 (high normal was 32). His work up was otherwise negative. In the hospital he had a MRI of the brain without contrast and repeat cardiac enzymes x 2. He was given lactulose x 2 doses. The doctor which admitted him, (not his own-he was a hospitalist for his insurance company) discharged him 24 hrs later and said he was ok to go home, that they ruled out a stroke. He wanted him to follow up with his doctor and the GI doctor and to continue to take the lactulose. He never saw a cardiologist nor neurologist. The doctor told him it wasn't necessary because he is not a risk for either a cardiac or neurological problem. I am a nurse and I disagreed with the doctor and was then told a full evaluation was done. I questioned why the MRI was done without contrast and he said that he had enough information with the noncontrast study and that he didn't want to subject his kidneys to the IV contrast because it can cause problems. While I don't want to dismiss the ammonia level, I am concerned that there is something else going on here. I am concerned for my friends welfare and I know he is nervous about these symptoms also. Can an elevated ammonia level cause intermittent dizziness and facial numbness? I don't feel his work up was complete, I would like to have seen a carotid ultrasound and 2D echo done. Am I being over cautious, as I was told by the doctor? I just want to make sure my friend has been properly evaluated.
Thank you for your time and consideration of my question.
P.S. He has an appointment to follow up with his own doctor next week and we're hoping he will do a further evaluation as an outpatient.
Thanks for writing to the forum!
We have a similar discussion on MedHelp that may interest you. “As you appreciate, as the liver fails, ammonia and other chemicals can rise in the blood and give confusion and lethargy. We call this hepatic encephalopathy. If hepatic encephalopathy is severe, patients can go into coma. Surprisingly, the level of the ammonia does not always correlate with the severity of someone’s hepatic encephalopathy. Some individuals tolerate high ammonia levels with little confusion whereas others will have severe problems with only mildly elevated ammonia levels.” Refer: http://www.medhelp.org/forums/hepatitis/archive/328.html
Hypertension, diabetes, strokes or transient ischemic attacks too should be looked into. I know your friend was evaluated for TIA. However it is often missed if CT scan or MRI is not done within ideally an hour of the episode. The symptoms do look like TIA. Hence all predisposing factors to TIA should be ruled out like polycythemia vera, sickle cell disease, diabetes, hyperviscosity syndromes, hypertension etc.
Hope this helps. I think you should discuss these possibilities with your doctor. It is difficult to comment beyond this without examining. A comprehensive investigation is required keeping all the points in mind. Please let me know if there is any thing else and do keep me posted. Take care!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.